Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Columbia, SC

August 6, 2003Calhoun County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2003, 5:05 PM EDT for Calhoun County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 5:05 PM EDT (21:05 UTC)
Expired
Aug 6, 2003, 5:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Calhoun County, SC

The radar

The Columbia radar (KCAE), 26 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS52 KCAE 062105
SVRCAE
SCC017-062145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER NORTHERN CALHOUN COUNTY NORTH OF SANDY
  RUN ALONG INTERSTATE 26..MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SANDY RUN

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...AND 
LOCALLY HEAVY RAIN.

PERSONS IN THIS AREA SHOULD TAKE COVER INDOORS. MOTORISTS SHOULD USE
CAUTION AS PONDING OF WATER ON ROADWAYS IS EXPECTED. SLOW DOWN. 

LAT...LON 3382 8091 3380 8084 3369 8077 3366 8084
          3363 8096 3370 8104 3373 8099 3374 8094
          3377 8093 3377 8101 3375 8105 3388 8105
          3387 8100

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:00 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT WED AUG 6 2003

DISC:  18Z SURFACE ANALYSIS SHOWS A WEAK TROF ACROSS THE MIDLANDS
THIS AFTERNOON...WITH A SLIGHTLY STRONGER TROF TO OUR NORTHWEST.

SATELLITE SHOWS PARTLY SUNNY SKIES ACROSS THE AREA THIS AFTERNOON.
88D SHOWS SHRA/TSRA HAVE DEVELOPED EARLY THIS AFTERNOON ACROSS THE
AREA...REGIONAL COMPOSITE SHOWS LARGE AREA OF SHRA/TSRA ACROSS
AL/GA. BOTH GFS/ETA IN GOOD AGREEMENT WITH OVERALL PATTERN TRENDS
THROUGH THE WEEKEND ACROSS THE AREA. RIDGE/TROF SETUP CONTINUES
THROUGH WEEKEND. SHORTWAVE ASSOCIATED WITH ACTIVITY ACROSS GA/SC
FORECASTED TO MOVE EASTWARD THIS AFTERNOON/OVERNIGHT. EXPECT SOME OF
THIS ACTIVITY TO MAKE IT TO CWA. EXPECT ADDITIONAL WIDELY/SCATTERED
SHRA/TSRA THIS AFTERNOON/EVENING. ANOTHER SLIGHTLY STRONGER
SHORTWAVE TO APPROACH FROM THE WEST LATE THURSDAY/NIGHT...EXPECT
ADDITIONAL SHRA/TSRA THURSDAY/NIGHT. MODELS SHOW THIS SHORTWAVE
SLOWLY WORKS ITS WAY ACROSS THE AREA ON FRIDAY. AT THE SURFACE...A
WEAK TROF OF LOW PRESSURE WILL REMAIN ACROSS THE AREA AND BY FRIDAY
BOTH GFS/ETA SHOW WEAK LOW ACROSS THE AREA. WILL STAY CLOSE TO
GUIDANCE AND LOCAL EQUATIONS FOR POPS AND NEAR/SLIGHTLY BELOW FOR
MAXES/MINS EACH DAY.

EXTENDED...MRF SHOWS RIDGE WEST/TROF EAST CONTINUES INTO THE
WEEKEND...THEN RIDGING TRIES TO BUILD IN FROM THE EAST EARLY/MID
NEXT WEEK. EXPECT TEMPERATURES/PRECIPITATION TO BE BACK CLOSER TO
NORMAL.

FCSTID =   77
CAE   73  87  72  88 /  50  60  50  50
AGS   71  87  70  89 /  50  60  50  50
SSC   73  87  72  88 /  50  60  50  50
OGB   72  87  71  88 /  50  60  50  50

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Aug 6, 5:00 AM EDT, 12 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A WARM UNSTABLE AIRMASS WILL BE IN PLACE OVER THE FORECAST AREA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST INTO THE AREA
TONIGHT. THIS WILL RESULT IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS A FEW OF WHICH WILL BE CAPABLE OF PRODUCING DIME SIZE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:40 PM EDTFlash Flood WarningCAELexington2 hr
Aug 6, 7:30 PM EDTSevere Thunderstorm WarningCAEClarendon45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.